Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 19, NWS Lincoln, IL

May 9, 2014Champaign County, Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 9, 2014, 5:16 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2014, 5:16 PM CDT (22:16 UTC)
Expired
May 9, 2014, 6:00 PM CDT
In force
44 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Champaign County, IL, Vermilion County, IL

The radar

The Indianapolis radar (KIND), 132 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

084 
WUUS53 KILX 092216
SVRILX
ILC019-183-092300-
/O.NEW.KILX.SV.W.0019.140509T2216Z-140509T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
516 PM CDT FRI MAY 9 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS...
  SOUTHERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 600 PM CDT

* AT 511 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  BROADLANDS...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  DANVILLE...HOMER...SIDELL...FAIRMOUNT...OAKWOOD...CATLIN...
  GEORGETOWN...WESTVILLE...TILTON...JAMAICA...INDIANOLA AND KICKAPOO
  STATE PARK.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 209 AND 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3988 8777 3988 8805 3997 8811 4021 8752
      3995 8753
TIME...MOT...LOC 2216Z 245DEG 28KT 3994 8793

HAIL...1.00IN
WIND...60MPH

$$

BAK
3 follow-up statements
867 
WWUS53 KILX 092223
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
523 PM CDT FRI MAY 9 2014

ILC019-092233-
/O.CAN.KILX.SV.W.0019.000000T0000Z-140509T2300Z/
CHAMPAIGN IL-
523 PM CDT FRI MAY 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHAMPAIGN COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4004 8794 4021 8752 3998 8753 3988 8793
TIME...MOT...LOC 2223Z 245DEG 28KT 3996 8787

$$

ILC183-092300-
/O.CON.KILX.SV.W.0019.000000T0000Z-140509T2300Z/
VERMILION IL-
523 PM CDT FRI MAY 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
VERMILION COUNTY UNTIL 600 PM CDT...

AT 521 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALLERTON...AND
MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...FAIRMOUNT...CATLIN...GEORGETOWN...WESTVILLE...TILTON...
JAMAICA...INDIANOLA AND KICKAPOO STATE PARK.

INTERSTATE 74 BETWEEN MILE MARKERS 209 AND 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4004 8794 4021 8752 3998 8753 3988 8793
TIME...MOT...LOC 2223Z 245DEG 28KT 3996 8787

HAIL...1.00IN
WIND...60MPH

$$

BAK
898 
WWUS53 KILX 092237
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
537 PM CDT FRI MAY 9 2014

ILC183-092300-
/O.CON.KILX.SV.W.0019.000000T0000Z-140509T2300Z/
VERMILION IL-
537 PM CDT FRI MAY 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
VERMILION COUNTY UNTIL 600 PM CDT...

AT 535 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FAIRMOUNT...
AND MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...CATLIN...GEORGETOWN...WESTVILLE...TILTON AND KICKAPOO
STATE PARK.

INTERSTATE 74 BETWEEN MILE MARKERS 209 AND 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3992 8778 4008 8785 4021 8752 3998 8753
TIME...MOT...LOC 2237Z 245DEG 28KT 4001 8774

HAIL...1.00IN
WIND...60MPH

$$

BAK
799 
WWUS53 KILX 092258
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
558 PM CDT FRI MAY 9 2014

ILC183-092308-
/O.EXP.KILX.SV.W.0019.000000T0000Z-140509T2300Z/
VERMILION IL-
558 PM CDT FRI MAY 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN VERMILION COUNTY WILL
EXPIRE AT 600 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3992 8778 4008 8785 4021 8752 3998 8753
TIME...MOT...LOC 2258Z 245DEG 28KT 4008 8755

$$

BAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:47 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 9, 2:47 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
247 PM CDT Fri May 9 2014

.DISCUSSION...
ISSUED 245 PM CDT Fri May 9 2014

Cold front currently pushing through the CWA, roughly just east of
I-55 at 2 pm. Dew points have dropped off considerably to around
50 degrees west of it, with upper 50s/lower 60s east.
Thunderstorms have begun to fire as expected ahead of it, in air
where CAPE's are around 1500 J/kg with no cap. Most severe
storms so far have been in deep southern Illinois.

The primary forecast concern is with the daily threat of strong to
severe thunderstorms through at least Monday.

SHORT TERM...Tonight through Monday:

Focus for convection this evening will be shifting southward, with
the highest PoP's in the southeast CWA through mid evening. Mostly
clear weather expected elsewhere as weak high pressure settles
into central Illinois. Nice temperature gradient on tap as lows
range from the upper 40s northwest to around 60 southeast.

Daytime hours on Saturday are the only completely dry period in
our forecast through the middle of next week. Rain chances
increase again Saturday night as an upper low currently off the
Washington coast digs southward across the western CONUS tonight
and swings through the Rockies. A surface low will develop over
western Kansas this weekend with a warm front arcing northeast
into northern Illinois. Latest ECMWF and GEM have a more organized
MCS moving through the forecast area Saturday night, with the GFS
and NAM a bit more disorganized. Best severe threat will be out
across Missouri with the storms moving into a less unstable
environment Saturday night, but better instability will develop
again Sunday with temperatures well in the 80s and dew points in
the mid 60s. Most of the forecast area is in the slight risk for
severe weather Sunday afternoon/evening except south of I-70.
Monday is a bit less clear for severe weather, but with the
trailing cold front still to our west, it is something we still
need to watch.

LONG TERM...Tuesday through Friday:

Timing of the cold front passage on Tuesday is starting to come
into better agreement with the GFS and ECMWF, although the GEM is
a few hours slower. Highest PoP's on Tuesday will be east of I-57
which will be ahead of the front most of the day.

Broad and deep upper trough to slowly work its way eastward across
the central U.S. through mid week. The GFS remains a bit more
progressive, while the ECMWF is slower and sends a decent slug of
precipitation northeast ahead of the trough during the middle of
the week, then sending a strengthening storm system up the
southeast coast. With the colder air aloft, scattered diurnal
showers are on tap.

Geelhart

&&

.AVIATION...
ISSUED 1259 PM CDT Fri May 9 2014

VFR conditions will prevail through the entire 18z TAF period. A
cold front currently just east of I-55 will push slowly eastward
this afternoon, with scattered thunderstorms developing along and
ahead of it. 1730z visible satellite imagery shows a fine line of
enhanced CU well ahead of the front that could eventually develop
into a broken line of convection over the next hour or two. This
line is already east of all terminals except KCMI, so have opted to
leave thunder mention out of the forecast at all sites at this
time. Better focus for widespread convection will remain well
south toward the I-70 corridor. Diurnal cloud cover will dissipate
by this evening, with mostly clear skies expected overnight into
Saturday morning. Winds will initially be gusty from the W/SW this
afternoon, then will diminish to less than 10kt tonight.

Barnes

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 9, 3:12 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
312 PM CDT FRI MAY 9 2014

ILZ027>031-036>038-040>055-101100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-FULTON-KNOX-LOGAN-MACON-
MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-VERMILION-WOODFORD-
312 PM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL BOUNDARY WILL BECOME NEARLY STATIONARY ACROSS THE
REGION EARLY NEXT WEEK. AS A RESULT...AN EXTENDED PERIOD OF
UNSETTLED WEATHER IS EXPECTED FROM SATURDAY NIGHT THROUGH MONDAY
NIGHT. SEVERE WEATHER WILL OCCASIONALLY BE POSSIBLE DURING THIS
TIME...PARTICULARLY ON SUNDAY...WHEN A FEW OF THE STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ056-057-061>063-066>068-071>073-101100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-
LAWRENCE-RICHLAND-SHELBY-
312 PM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS ACROSS THE AREA
EARLY THIS EVENING. A FEW OF THE STORMS COULD BECOME SEVERE ALONG
AND SOUTH OF A PARIS TO TAYLORVILLE LINE...WITH DAMAGING WIND
GUSTS AND LARGE HAIL BEING THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL BOUNDARY WILL BECOME NEARLY STATIONARY ACROSS THE
REGION EARLY NEXT WEEK. AS A RESULT...AN EXTENDED PERIOD OF
UNSETTLED WEATHER IS EXPECTED FROM SATURDAY NIGHT THROUGH TUESDAY.
SEVERE WEATHER WILL OCCASIONALLY BE POSSIBLE DURING THIS
TIME...PARTICULARLY ON SUNDAY...WHEN A FEW OF THE STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
THROUGH 7 PM.

BARNES

In the hours before

Special weather statement, May 9, 4:57 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
457 PM CDT FRI MAY 9 2014

ILZ045-046-055-092245-
CHAMPAIGN-DOUGLAS-VERMILION-
457 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOUGLAS...SOUTHERN
CHAMPAIGN AND SOUTHWESTERN VERMILION COUNTIES UNTIL 545 PM CDT...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF ATWOOD...OR 7 MILES
NORTHWEST OF TUSCOLA...MOVING NORTHEAST AT 40 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  PESOTUM...
  TOLONO...
  VILLA GROVE...
  PHILO...
  SIDNEY...
  BROADLANDS...

OTHER LOCATIONS AFFECTED INCLUDE...SADORUS AND LONGVIEW.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3996 8783 3976 8839 3988 8847 3993 8846
      4014 8797
TIME...MOT...LOC 2158Z 244DEG 36KT 3988 8832

BAK
Special weather statement, May 9, 5:11 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
511 PM CDT FRI MAY 9 2014

ILZ044-045-054-055-092300-
CHAMPAIGN-DOUGLAS-MOULTRIE-PIATT-
511 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOULTRIE...
NORTHWESTERN DOUGLAS...SOUTHERN PIATT AND SOUTHWESTERN CHAMPAIGN
COUNTIES UNTIL 600 PM CDT...

AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOVINGTON...OR 12 MILES NORTH OF SULLIVAN...
MOVING NORTHEAST AT 40 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  ATWOOD...
  PESOTUM...
  TOLONO...

OTHER LOCATIONS AFFECTED INCLUDE...GARRETT AND SADORUS.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3966 8866 3979 8876 3979 8875 3983 8875
      4003 8823 3982 8823
TIME...MOT...LOC 2211Z 240DEG 35KT 3979 8860

BAK

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:24 PM CDTSpecial Weather StatementILXMason, Tazewell66 min
May 8, 8:17 PM CDTSpecial Weather StatementILXSangamon43 min
May 8, 8:59 PM CDTSpecial Weather StatementILXLogan, Woodford61 min
May 8, 11:05 PM CDTSpecial Weather StatementILXClay, Crawford, Cumberland, Effingham, Jasper, Lawrence and 1 more55 min
May 9, 4:57 PM CDTSpecial Weather StatementILXDouglas48 min
May 9, 5:11 PM CDTSpecial Weather StatementILXPiatt49 min
May 9, 5:49 PM CDTSpecial Weather StatementILXVermilion26 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.